Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 54, NWS Las Vegas, NV

November 19, 2019San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Nov 19, 2019, 9:09 PM PST for San Bernardino County, California. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 19, 2019, 9:09 PM PST (05:09 UTC)
Expired
Nov 20, 2019, 3:00 AM PST
In force
6 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 178 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 19, 9:44 PM PSTFLASH FLOOD7 Nw Vidal Junction, CACHP REPORTS NUMEROUS AMOUNTS OF DEBRIS AND WATER CROSSING ROADWAY ALONG US95 NORTH OF VIDAL JUNCTION.
Nov 19, 9:52 PM PSTFLASH FLOOD15 N Midland, CACORRECTS TIME OF PREVIOUS FLASH FLOOD REPORT FROM 15 N MIDLAND. ***DELAYED REPORT...ROADWAY FLOODING DUE TO RUNNING WASHES REPORTED AT MILE MARKER 110 ALONG STATE ROUTE 62 BY CALIFORNIA HIGHWAY PATROL VIA TWITTER AT 10:52 P.M. PST.
Nov 19, 10:52 PM PSTFLASH FLOOD15 N Midland, CA***DELAYED REPORT...ROADWAY FLOODING DUE TO RUNNING WASHES REPORTED AT MILE MARKER 110 ALONG STATE ROUTE 62 BY CALIFORNIA HIGHWAY PATROL VIA TWITTER AT 10:52 P.M. PST.
Nov 19, 10:52 PM PSTFLASH FLOOD10 W Rice, CACHP REPORTS VEHICLE STRANDED IN THE MIDDLE OF FLOODED ROADWAY.
Nov 19, 10:58 PM PSTFLASH FLOOD1 Wsw Vidal Junction, CAHIGHWAY 62 CLOSED DUE TO FLOODING. REPORTED VIA TWEET FROM CALTRANS DISTRICT 8.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 5.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2019-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2019-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

360 
WGUS55 KVEF 200509
FFWVEF
CAC071-200800-
/O.NEW.KVEF.FF.W.0054.191120T0509Z-191120T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
909 PM PST Tue Nov 19 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southeastern San Bernardino County in southern California...

* Until midnight PST.

* At 906 PM PST, local law enforcement reported flash flooding along 
  Highway 62 west of Vidal Junction. Radar is also showing heavy 
  rain which will likely continue through midnight. Highway 95 north 
  of Vidal Junction will also see the effects of heavy rain with 
  flash flooding possible. 

* Some locations that will experience flooding include...
  Highway 95 At Mile Marker 29, Aqueduct Road, and Vidal Junction. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3404 11567 3445 11546 3449 11453 3408 11451
      3407 11532 3412 11552 3407 11555 3409 11560
      3403 11560

$$

ASG
4 follow-up statements
164 
WGUS75 KVEF 200610
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1010 PM PST Tue Nov 19 2019

CAC071-200800-
/O.CON.KVEF.FF.W.0054.000000T0000Z-191120T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
1010 PM PST Tue Nov 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PST FOR
SOUTHEASTERN SAN BERNARDINO COUNTY...

At 1005 PM PST, local law enforcement reported heavy rain and 
flooding along Highway 62 west of Vidal Junction. Flooding has also 
been reported on Highway 95 north of Vidal Junction. Rainfall totals 
have generally been between half and one inch and additional 
rainfall will occur at least through midnight so additional flooding 
is likely. 

Some locations that will experience flooding include...
Highway 95 At Mile Marker 29 and Vidal Junction. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3404 11567 3445 11546 3449 11453 3408 11451
      3407 11532 3412 11552 3407 11555 3409 11560
      3403 11560

$$

ASG
386 
WGUS55 KVEF 200755
FFWVEF
CAC071-201100-
/O.EXT.KVEF.FF.W.0054.000000T0000Z-191120T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1155 PM PST Tue Nov 19 2019

The National Weather Service in Las Vegas has extended the

* Flash Flood Warning for...
  Southeastern San Bernardino County in southern California...

* Until 300 AM PST.

* At 1152 PM PST, local law enforcement reported flash flooding 
  along Highway 62 west of Vidal Junction. Moderate rainfall is 
  will persist across the warned area over the next several hours.

* Some locations that will experience flooding include...
  Highway 95 At Mile Marker 29 and Vidal Junction. 

Additional rainfall amounts up to an inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3404 11567 3445 11546 3449 11453 3408 11451
      3407 11532 3412 11552 3407 11555 3409 11560
      3403 11560

$$

Boothe
198 
WGUS75 KVEF 200933
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
133 AM PST Wed Nov 20 2019

CAC071-201100-
/O.CON.KVEF.FF.W.0054.000000T0000Z-191120T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
133 AM PST Wed Nov 20 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM PST FOR
SOUTHEASTERN SAN BERNARDINO COUNTY...

At 127 AM PST, Doppler radar indicates moderate rainfall occurring 
along Highway 62 west of Vidal Junction. Additional rainfall amounts 
up to half an inch will enhance ongoing flooding. 

Some locations that will experience flooding include...
Highway 95 At Mile Marker 29 and Vidal Junction. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3404 11567 3445 11546 3449 11453 3408 11451
      3407 11532 3412 11552 3407 11555 3409 11560
      3403 11560

$$

Boothe
228 
WGUS75 KVEF 201054
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
254 AM PST Wed Nov 20 2019

CAC071-201103-
/O.EXP.KVEF.FF.W.0054.000000T0000Z-191120T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
254 AM PST Wed Nov 20 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SAN BERNARDINO COUNTY
WILL EXPIRE AT 300 AM PST...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures along 
Highways 62 and 95.

LAT...LON 3404 11567 3445 11546 3449 11453 3408 11451
      3407 11532 3412 11552 3407 11555 3409 11560
      3403 11560

$$

Boothe

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 8:10 PM PST, 59 minutes earlier.

Area forecast discussion, Nov 19, 8:10 PM PST, 59 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
810 PM PST Tue Nov 19 2019

.SYNOPSIS...Two storm systems will bring widespread rain and the
first significant snowfall of the season above 6000 feet through
midweek. The best chances for heavy precipitation will be tonight
through Wednesday, with showers lingering through Thursday, before
dry weather returns Friday through the weekend. Temperatures will be
10 to 20 degrees cooler Wednesday and Thursday, with very slow
recovery expected over the weekend.
&&

.UPDATE...Heavy precipitation event just beginning across the region
this evening ans highly anomalous atmospheric moisture content
combines with an incoming closed low. Heaviest precipitation
continues to be favored across Northwest Arizona and the Colorado
River Valley, where widespread rainfall totals of 1-2 inches are
possible. In fact, localized pockets of training thunderstorms may
result in very isolated totals exceeding 3 inches.  Flash flooding
will remain a concern overnight as this system unfolds.

Further west, light showers have begun to break out near Las Vegas
and expect this trend to continue overnight, though rainfall totals
exceeding a tenth of an inch in Las Vegas overnight are looking less
likely.  Additional rainfall with greater precipitation accumulation
will probably hold off in Vegas until tomorrow morning.

Overall, the forecast remains in good shape. However, I did update
the grids to boost PoPs to near 100 percent for areas where rain is
ongoing. Also skewed PoPs downward through the early morning hours
across our far western zones near Death Valley and the Owens Valley
where dry conditions will hold on until stronger forcing arrives
during the early morning hours.

-Outler-

&&

.AVIATION...For McCarran...Breezy winds have persisted through the
evening hours, with winds becoming more south to southeast as rain
creeps closer to the Valley. Gusts have generally been 20 to 25kts,
and expect that to continue through about midnight before winds drop
back to around 10kts with gusts ending. Low confidence that gusts
will become more intense at times the next few hours ahead of the
main precipitation, as isolated observations have reported sudden
gusts 35 to 45kts due to virga. Continuing to watch rain move north
and west towards the area. Current timing in the TAF looks good,
with rain moving in after 06Z. Light to occasionally moderate rain
is possible through the night at times. Ceilings may drop lower than
current forecast, with BKN 3-5kft possible with any heavier
precipitation. However, the better chance for low ceilings would be
Wednesday afternoon and confidence is low in any clouds lower than
5000ft at this time.

For the rest of southern Nevada, northwest Arizona and southeast
California...A broad area of rain with isolated embedded
thunderstorms has pushed into the Colorado River Valley through
southern NV into NW AZ this evening. MVFR ceilings and occasional
moderate rain has been reported with this precipitation.
Precipitation is expected to continue through the night over this
area, with heavy rain possible and ceilings below 5000ft possible at
times at IFP and EED. AT DAG, scattered showers are possible at
times through the night but should not be as intense or widespread
at areas further east. Elsewhere, precipitation will be slow to fill
in, and should take most of the night for showers to develop. South
to southeast winds will continue through the first half of tonight,
with widespread gusts 20 to 30kts. Winds should diminish after
midnight and would remain around 10kts

&&

.SHORT TERM...through Thursday night. Things are finally underway
this afternoon. Satellite loop showed the cutoff upper low west of
the Baja slowly beginning to move northeast under the influence of
the northern stream low center which was near San Francisco and
moving south. Ahead of the cutoff low, moisture from the remnants of
Tropical Storm Raymond was streaming north over Arizona and southern
California, with radar returns slowly increasing and expanding this
afternoon, along with isolated lightning flashes and strikes. High
resolution models still show some instability from the Colorado
River Valley eastward through midnight, which would support at least
spotty thunderstorms until the air column saturates and wipes out
the instability. As has been noted for days, the biggest concern has
been the sharp gradient in precip amounts from northwest to
southeast. The main change in the models this morning has been to
shift and tighten this gradient somewhat, with heavier amounts up to
three inches now in southern and eastern Mohave County and a very
sharp gradient from one to three inches along the Colorado River
Valley to less than half an inch near Amboy. The Flash Flood Watch
for Mohave County and adjacent areas of Clark and San Bernardino
still looks good, as does the Winter Storm Warning for the Clark
County mountains. The models have pulled higher precip amounts a bit
farther west into Lincoln County, which poses two problems - one,
whether to expand the Flash Flood Watch there, and two, whether to
add a Winter Storm Warning for the higher elevations above most of
the towns. At this time, will hold off on that, but will brief the
next shift to keep an eye on the precip trends in that area. Still
concerned that the Sierra and White Mountains of Inyo County may not
get as much snow as previously expected due to the slightly faster
speed/shorter duration of the storm, but will leave the Warning in
place so that anyone who has been enjoying the sunny and
unseasonably warm weather up there can be aware of the sudden
change. Still expecting the highest precip intensity to be over by
Thursday morning, followed by chances tapering off from west to east
during the day and evening.

.LONG TERM...Friday through next Tuesday.
As models work to resolve the exit of the significant weather system
mentioned in the above discussion, agreement continues to increase
regarding a follow-up closed low pressure system forming down the
California Coast on Friday. This low pressure system shouldn't cause
much in the way of impacts for our area and we can expect a weekend
with clear skies, dry conditions and seasonal temperatures.
However, the location of the aforementioned low will help determine
the exact position of the dominant northwesterly pattern that will
set up going into the work week. Through the day on Monday, a
shortwave disturbance is expected to slide down this northwesterly
flow toward our area. The deterministic GFS solution indicates this
disturbance pushing directly through the northern portions of our
forecast area bringing gusty northerly winds through the day on
Monday - a forecast our local models are suggesting. Conversely, the
deterministic ECMWF indicates this disturbance remaining north of
our area with a marginal increase in northerly winds - a resolution
that both the NBM and ECMWF ensemble members are reflecting. As a
result, low confidence at this time with regard to details, but an
uptick in northerly winds can be expected going into the next work
week. Regardless, the approach of this shortwave disturbance could
drop temperatures to below-average as we approach Thanksgiving.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures. The main concerns will be heavy rain and flash flooding
in Mohave County tonight and Wednesday, and heavy snow in the
mountains of Inyo and Clark counties through Thursday.
&&

SHORT TERM...Morgan
LONG TERM/AVIATION...Varian/Wolf

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 5:49 PM PSTAreal Flood AdvisoryVEFSan Bernardino3 hr
Nov 19, 8:53 PM PSTAreal Flood AdvisoryVEFSan Bernardino5 hr
Nov 20, 1:47 AM PSTAreal Flood AdvisoryVEFSan Bernardino4 hr
Nov 20, 2:46 AM PSTFlash Flood WarningVEFSan Bernardino3 hr
Nov 20, 6:04 AM PSTAreal Flood WarningVEFSan Bernardino5 hr
Nov 20, 6:41 AM PSTAreal Flood AdvisoryVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.